Hail, Alachua
- When
- July 4, 6:30 PM EST
- Where
- Alachua County, 0.92 mi NE of Melrose
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.690, -82.060
Several residents on Northeast 225th Drive south of Melrose observed penny size hail.
A moist and unstable airmass under light west-southwest steering flow and cool temperatures around -8 to -10 degrees Celcius at 500 mb enhanced a few severe storms along the sea breezes and outflows during the evening across eastern Georgia and east Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A moist and unstable airmass under light west-southwest steering flow and cool temperatures around -8 to -10 degrees Celcius at 500 mb enhanced a few severe storms along the sea breezes and outflows during the evening across eastern Georgia and east Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 1:44 PM EST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 244 PM EDT FRI JUL 4 2008 .SHORT TERM...TONIGHT THROUGH MONDAY... STEADILY INCREASING RAIN CHANCES OVER THE WEEKEND INTO EARLY NEXT WEEK AS LIGHT AND VARIABLE SFC TO 500MB FLOW BECOMES SOUTH AT 15 KNOTS AND MORE MOIST BY SUNDAY AND MONDAY. SCTD TSTMS WITH 30-50% POPS ARE EXPECTED THE REMAINDER OF THE AFTERNOON TODAY WITH VERY SLOW SEA BREEZES MOVING INLD BUT THE BULK OF THE ACTIVITY SHOULD SETTLE DOWN BY SUNSET. OTHERWISE POPS WILL REMAIN IN THE 30-50% RANGE ON SATURDAY THEN INCREASE INTO THE 50-60% RANGE ON SUNDAY AND MONDAY ALTHOUGH I HAVE CAPPED THEM AT 54% TO STAY WITHIN COLLABORATION THRESHOLDS WITH OTHER OFFICES. SLOW MOVING ACTIVITY WILL ENHANCE THE LOCALLY HEAVY RAINFALL THREAT THE NEXT SEVERAL DAYS AND COOL 500MB TEMPS WILL KEEP THE POSSIBILITY OF STRONG WINDS AND HAIL THROUGH THE WEEKEND. NEAR NORMAL TEMPS WILL CONTINUE WITH HIGHS ARND 90 AND LOWS NEAR 70. .LONG TERM...TUESDAY THROUGH FRIDAY... DEEP AND MOIST SOUTHERLY FLOW ON TUE AND WED WILL WEAKEN AND BE REPLACED BY STRONGER RIDGING AND DRIER AIR ALOFT AND THIS WILL LEAD TO 50-60% POPS ON TUE/WED DECREASING TO 30-50% ON THU/FRI. TEMPS AGAIN WILL CONTINUE VERY CLOSE TO CLIMO VALUES. && .AVIATION...HAVE PUT IN VCTS AND TEMPO TSRA FOR TAFS SITES AS SCATTERED THUNDERSTORMS DEVELOP ALONG INLAND MOVING SEABREEZES. ACTIVITY SHOULD DECREASE AROUND 00Z WITH VFR TO PREVAIL OUTSIDE OF SHOWER ACTIVITY. && .MARINE...QUIET CONDITIONS TO CONTINUE THE NEXT FEW DAYS AS SURFACE RIDGE REMAINS OVER THE WATERS. LIGHT SOUTHWEST WINDS AT NIGHT WILL SHIFT TO THE SOUTHEAST DUE TO AFTERNOON SEABREEZES. SEAS WILL REMAIN MOSTLY IN 1 TO 3 FOOT RANGE. && .PRELIMINARY POINT TEMPS/POPS... AMG 92 69 93 71 / 40 20 40 40 SSI 86 73 88 74 / 30 10 30 20 JAX 89 70 91 72 / 40 10 40 20 SGJ 85 71 89 72 / 40 10 30 20 GNV 90 69 92 70 / 50 20 50 20 OCF 88 69 91 70 / 50 30 50 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && HESS/ZIBURA/KEEGAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT FRI JUL 4 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-050945- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 245 PM EDT FRI JUL 4 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY WITH THE GREATEST COVERAGE TO BE SOUTH OF THE INTERSTATE 10 CORRIDOR AND OVER INLAND PORTIONS. ALTHOUGH ISOLATED SEVERS WEATHER IS EXPECTED IN THE FROM OF LARGE HAIL AND POSSIBLE DOWNBURSTS...HEAVY RAINFALL CONTINUES TO BE THE MAIN CONCERN DUE TO SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... INCREASED MOISTURE WILL LEAD TO HIGHER THUNDERSTORM CHANCES BY THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. DEESE/HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 516 PM EDT FRI JUL 4 2008 FLZ036-042200- ALACHUA- 516 PM EDT FRI JUL 4 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF NEWBERRY...OR 11 MILES NORTH OF BRONSON...MOVING SOUTHEAST AT 8 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 549 PM EDT FRI JUL 4 2008 FLZ040-042230- MARION- 549 PM EDT FRI JUL 4 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT... AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF BURBANK TO 3 MILES SOUTH OF SUMMERFIELD...EXPANDING NORTH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...SPARR...SILVER SPRINGS SHORES...SANTOS...OCALA...CITRA...BURBANK...BELLEVIEW...ANTHONY AND LAKE WEIR THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. SHULER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 608 PM EDT FRI JUL 4 2008 FLZ036-037-042300- ALACHUA-PUTNAM- 608 PM EDT FRI JUL 4 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME EASTERN ALACHUA AND EXTREME WESTERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT... AT 608 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF LOCHLOOSA...OR 7 MILES NORTHEAST OF CITRA...MOVING SLOWLY NORTH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LOCHLOOSA THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 641 PM EDT FRI JUL 4 2008 FLZ040-042330- MARION- 641 PM EDT FRI JUL 4 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT... AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER OCALA...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 647 PM EDT FRI JUL 4 2008 FLZ022-023-042330- BAKER-COLUMBIA- 647 PM EDT FRI JUL 4 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME WESTERN BAKER AND NORTHEASTERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT... AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 16 MILES NORTHEAST OF LAKE CITY...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL CONTINUE TO AFFECT RURAL AREAS THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 PM EDT FRI JUL 4 2008 FLZ030-031-036-050000- ALACHUA-BRADFORD-UNION- 710 PM EDT FRI JUL 4 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME NORTHEASTERN ALACHUA...BRADFORD AND EXTREME SOUTHEASTERN EASTERN UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM EDT... AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM JOHNSTOWN TO HAMPTON...WITH LITTLE MOVEMENT. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WALDO...SAMPSON...NEW RIVER...JOHNSTOWN... HAMPTON AND RAIFORD THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
The Jacksonville radar (KJAX), 95 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several residents on Northeast 225th Drive south of Melrose observed penny size hail.
Central dispatch for the county reported several trees blown down on roads in Hampton. The time of damage was based on radar imagery.
Law enforcement observed penny size hail near Glen St. Mary.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102920, 102923, 102922.